Boston—The Drug-Induced Liver Injury Network (DILIN) is raising concerns about patients presenting with severe liver disease after consuming kratom, a botanical product with opioid-like effects that has become increasingly popular in the wake of the opioid epidemic.
Derived from Mitragyna speciosa, an evergreen indigenous to Southeast Asia, kratom triggers opioid receptors, acting as a stimulant in low doses but a sedative–hypnotic agent in higher doses. In 2018, the DILIN database included at least five people who had experienced liver injury after consuming kratom. That was up from one in 2016, researchers reported.
“I think that all providers and consumers should be aware that this product is out there and is quite accessible,” said Victor J. Navarro, MD, the chief of hepatology at the Einstein Healthcare Network, in Philadelphia, who presented the findings at the 2019 Liver Meeting of the American Association for the Study of Liver Diseases (abstract 212). “From the perspective of the DILIN, we feel this is a bellwether that not only are we seeing increased use of kratom but [also] that liver injury might be one characteristic of its use.”
To help describe kratom-associated hepatotoxicity, Dr. Navarro and his colleagues examined 404 cases of herbal and dietary supplement–associated liver injury in the DILIN database between 2004 and 2018. Of these, eight were associated with products containing kratom: two in 2008, one in 2016 and five in 2018. A causal association with kratom was established in seven of the eight cases (median age, 46 years; range, 25-70 years). Six cases occurred in men.
In five of the eight cases, patients reported having used kratom for its psychotropic effects; one said they took it for joint pain. The products were used for a median of 22 days (range, 15-49 days) before the onset of liver injury. Five patients had jaundice, six had itching, five had abdominal pain and three had fever; none had rash.
Median laboratory values among the eight patients were as follows:
Two of the patients underwent biopsy, which demonstrated cholestasis. Although six patients were hospitalized, all recovered without a transplant. Three products underwent chemical analysis; all three had kratom compounds and no other toxins.
“I think the importance of disseminating this is very timely with the opioid epidemic,” said Meena B. Bansal, MD, a professor of medicine at Mount Sinai Medical Center, in New York City. “[Clinicians] may be seeing an increased incidence of this and really need to be watchful.”
Data Mining U.S. Poison Control Centers
C. Michael White, PharmD, the head of the Department of Pharmacy Practice at the University of Connecticut School of Pharmacy, in Storrs, is well versed in the potential adverse reactions associated with kratom, having published a review of the herb in 2017, which he updated late last year.
“In my latest review of kratom’s efficacy and safety [Am J Health Syst Pharm
2019;76:1915-1925], liver dysfunction was one of the bigger areas of concern with the use of this herb,” he told Pharmacy Practice News.
Dr. White’s review included an assessment of U.S. poison control center calls from 2011 to 2017. The review determined that liver-related issues of concern (defined as an AST or ALT concentration of >100 units/L) occurred in 59 individuals; 30 also had increased bilirubin concentrations. “This was in addition to the eight individual cases of liver dysfunction reported in the literature, with only one of these occurring before 2017,” Dr. White said. Symptoms of kratom-induced liver injury in these cases, he noted, included upper gastrointestinal quadrant pain and light-colored stools.
As for why kratom can be hepatotoxic, “there are two potential explanations,” he noted. “Basic animal data support kratom’s ability to damage the liver, and, like many dietary supplements, some kratom [products] have not been produced with good manufacturing practices.”
Although the new cases reported by Dr. Navarro “support the body of evidence that kratom products can and do damage the liver, the big missing piece of the puzzle [is] the utilization rates,” Dr. White said. “With the potential for millions of users, the incidence of liver injury could still be quite low. We desperately need a better way to track utilization of this product and patient outcomes.”
Not a Fan of a Ban
The risks posed by kratom have led to calls for the substance to be banned in the United States—a course of action that Dr. White cautioned against. Such a move “might increase the use of heroin or other illicit opioid products and increase deaths from respiratory depression,” he said. “I have called for a ban of sales to minors, only allowing products certified by outside laboratories as free from contamination or adulteration, and placing the products behind the pharmacy counter like decongestants to enhance patient safety as we await further research on ... benefits and risks.”
Dr. White added that pharmacists can play a role as well. Specifically, “I would ask all pharmacists to recommend that patients without opioid use disorder or chronic pain who were previously treated with opioids avoid starting kratom products.” Patients who do use the herb “should be monitored for moderate upper gastric pain and light-colored stools.” If a patient develops such symptoms, they should report them to their physician “as soon as possible to reduce the risk of irreversible liver injury.”
Leave a Reply.
Just a guys that used to have back pain.